Plaquenil experiences?

Hello,

I was prescribed Plaquenil a few years back before I had kids and I was reluctance to take medication before having kids or during pregnancy and breast feeding so I didn't take it for long. Now that my joint pain is getting more constant I am considering taking it again. What are your experiences with this medication? In particular how long after you started taking it did you notice an improvement? Plus has anyone experienced any of the side effects?

15 Replies

oldestnewest
  • You can get rid of joint pain by taking an antioxident 3,000mg per day and the same amount of fish oil

    Some people taking this medication over long periods of time or at high doses have developed irreversible damage to the retina of the eye. Stop taking hydroxychloroquine (the active ingredient contained in Plaquenil) and call your doctor at once if you have trouble focusing, if you see light streaks or flashes in your vision, or if you notice any swelling or color changes in your eyes.

    Get emergency medical help if you have any of these signs of an allergic reaction while taking hydroxychloroquine: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

    Call your doctor at once if you have a serious side effect such as:

    muscle weakness, twitching, or uncontrolled movement;

    loss of balance or coordination;

    blurred vision, light sensitivity, seeing halos around lights;

    pale skin, easy bruising or bleeding;

    confusion, unusual thoughts or behavior; or

    seizure (convulsions).

    Less serious side effects of hydroxychloroquine may include:

    headache, ringing in your ears;

    spinning sensation;

    nausea, vomiting, stomach pain;

    loss of appetite, weight loss;

    mood changes, feeling nervous or irritable;

    skin rash or itching; or

    hair loss.

    This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.

  • Hi. I tried Plaquenil as I have SLE, SS (secondary), RA, Fibro and Neutropenia. I had to stop taking it as it gave me horrendous screaming nightmares and hallucinations. I couldn't tell the difference between reality and my dreams. I would dream things and then wonder why the people in my life didn't 'know' this or 'remember' this. It was so scary and so frightening and I was sure someone was trying to kill me in the night so I just stopped taking it and there is no way I would ever take it again. My rheumatologist said there is a small percentage of people who experience these sorts of problems. Naturally I would be 1 of them lol!!

  • Sandy, I just joined this site and am in the US. It is so good to see someone else who had the problems of DISTURBING DREAMS with this medication! My doctors thought I was crazy when reporting this! I had several experiences that I will label "hallucinations" during the early morning...when I had attempted to go back to sleep after a very scary dream. Thank you for sharing this, I have stopped taking Plaquenil for this main reaction but other negative side effects as well. We have enough to deal with in regards to symptoms, and do not need our sleep disturbed more than it is.

  • I am so glad I am not the only one who has experienced these problems. My rheumatologist wants to use me as an example in a paper he is writing about medication vs side effects. I am so happy for those the medication can help. they must all feel so relieved to find something that can make a difference. But for those of us who cannot use this medication, we need people to understand that we have tried it and that the side effects are so bad that we HAVE NO CHOICE but to stop taking it. Those that can use it are lucky. They have an option. You and I don't have this as an option. It is well documented that a small number of patients will react badly to this, in this way. LOL - trust us to be the ones who react!!!!!!!!And those who haven't walked in our shoes cannot imagine how bad the hallucinations etc etc etc etc etc are. I am controlling Sjogren's Syndrome, SLE, RA, Fibromyalgia and Neutropenia through diet and willpower and the odd painkiller plus a very short dose of prednisone for flares once a year. Take care of yourself, Sandra.

  • On the other hand, I, like many others, find Plaquenil a lifesaver. It made and makes a huge difference to my symptoms - all of them - I've never had any side effects (that I'm aware of), and I couldn't cope without it.

    Good luck.

  • Do you remember how long after you started taking it you noticed improvements?

  • I was on plaquenil for 2 years without side effects and found it did help but stopped using it when I started to get flashes in my eyes. i now rely on natural medication such as good quality fish oil and flaxseeed oil. Go to a health shop for help.Try to stay away from toxic orthodox medication..

  • I have to admit that the natural options suits my instincts. What do you mean by flashes in your eyes? Like lights flashing around? Was it linked to migraines? I get flashing lights at the start of migraines and I have been known to take painkillers when the lights come which can be before any pain and then the pain doesn't seem to come and I have wondered if they weren't always a sign of a migraine. This doesn't happen a lot though.

  • Tassa, I am so glad to read this post. I totally agree with you and I believe there is so much we can all do to stay well through diet and natural remedies. For example, I get frustrated when people say they have pain due to RA and then eat tomatoes and oranges and kiwifruit etc and won't consider that maybe eliminating them would help their pain. Their reliance on medication only is sad. I take no medication except for a very short dose of Prednisone possibly once a year if I have a major flare of the SS, SLE, RA, Fibro, Neutropenia. And yes, there will be a large number of people saying that obviously I am not really ill at all blah blah blah blah but some of us try to do our best naturally and are fortunate enough to find it works if we are careful and positive.

  • Can I add my bit? At 65, I've had SS for 15 yrs. Dry mouth, eyes, (chronic) nose, vagina, and lately a painful Hunner's Lesion in my bladder (Interstitial Cystitis.) I figured I couldn't DO THIS anymore! Through this site I discovered growyouthful.com - and this led me to energiseforlife.com. It has been a sanity saving experience for me.

    Drinking up to 3 litres of alkalised water daily has improved EVERY symptom I had. I now follow an 80/20% ALKALINE/ACID diet. NO sugar. NO meat (well, a little.) Very little fruit. MANY greens. 1 only coffee per day (just couldn't give that up.) Even green tea is loaded with caffeine. Recipes galore. I just need the cash to afford a decent Ioniser! One day......

    I have dropped 5 kilos to 55kg, and the gut has gone. I have SO MUCH energy - no more fog-in-the-head. Sleep very well, and even 3litres x water doesn't cause undue bladder discomfort or constant emptying. AND NO BLADDER PAIN! My urogynaecologist is quite impressed! I have no salivary gland swelling any more, and I actually swallow spit.

    Please check out these sites, and find out out for yourselves that we just aren't possibly drinking enough or eating WELL organically. (I haven't found it so expensive @ Farmers Markets) We simply cannot go on relying ON DRUGS!

    I haven't been this happy in years. AND positive, AND optimistic.

  • No nothing to do with migraines,just white flashes sometimes when I blinked. The eye specialist thought it was caused by my age apparantly flashes happen in older people's eyes. I'm in my late 60's.

    I however stopped taking the plaqunil as a precaution you should not be on it long term. It has side effects like all pharmaceutical medications.I advise trying natural medications.from a health shop.

    Also sensible diet and go onto a good quality vitamin and mineral supplement as the immune system is lacking in that quarter. I have found that they have helped immensley.I take them all the time.

  • I have white flashes when I blink and have found that it means my eyes are drying out. It happens at night if I have forgotten to use my lacrilube.

    I take Plaquenil as I have RA. It can make sleep difficult if I take it late at night, but otherwise it has helped a lot. It took a few months before I got used to it.

    I am very pleased for those of you who are able to cope using alternative therapies. The only thing that has helped me with RA, migraines, SS and Asthma is prescribed medication and a healthy low carb diet.

    I have reservations about health shops as advice may be connected to profit margins, but I do lots of research to find the background to some of the products they provide. One scientifically proved supplement is fish oil, and so I often use that.

  • I have been on plaquenil for approx 1 year and feel it has helped to even out some symptoms.

  • I was recently diagnosed with "atypical migraines" which neurologist said could be related to Sjogren's or maybe not. I have severe photophobia and wear good quality sunglasses, some days must wear them inside due to eyes bothering me. Just a reminder that not all migraines will manifest in the typical fashion. We Sjogren's sufferers may be more likely to have this type of issue regardless of medication side effects.

  • I get migraine auras but no headache. It is often caused by bright sunshine, so I wear sunglasses more and more. I think there must be a SS connection.

You may also like...